Q: I AM taking a group of trekkers to India for about 10 days and I am really concerned about traveller's diarrhoea. I have talked with my doctors already about the different options available, such as taking prophylactic antibiotics or Peptobismol. What do you recommend? Dr Rose writes: Traveller's diarrhoea often occurs when people from industrialised countries visit a developing tropical or semi-tropical country. It is characterised by nausea, vomiting, abdominal cramps or pain, feeling the need to defecate and having at least three unformed, and possible bloody stools in a 24 hour period. The diarrhoea can last between three and five days. As you mentioned, travellers to semi-tropical and tropical countries may be given either antibiotics or Peptobismol to prevent diarrhoea from occurring. Although these drugs are effective, the risk of potential side effects may outweigh the benefits. The drugs may also give travellers a false sense of security about eating local foods. Peptobismol has fewer side effects - mainly black coloured stool andtinnitus (ringing in the ears) - than the antibiotics, of which the side effects may include skin rashes, vaginal candidiasis and, in extreme cases, anaphylaxis. As a result, doctors are more likely to recommend the Peptobismol prophylaxis or none at all. In making the decision about using a prophylaxis, individuals should consider their overall health status, the duration of the trip and their ability to eat in clean restaurants, and their access to medical care. For example, if one of your group members has an underlying medical problem such as diabetes, active inflammatory bowel disease, or heart disease prophylactic treatment should be considered. The drugs should not be considered if the trip might be ruined if one of your party gets diarrhoea. However, if the group is oth erwise healthy and there will be enough safe foods to sustain them for the duration of the hike, prophylaxis is not advised. Even if the group members elect to take the prophylactic treatment, they should be careful about what they eat. They should consume only fruits and vegetables that have been thoroughly washed and peeled, and drink only bottled or boiled water. If any of the people on your trip contract traveller's diarrhoea they should take lots of fluids and electrolytes to prevent dehydration. Solid foods should not be resumed until the stools are formed and milk and dairy products should be avoided for two or three days. If the diarrhoea and or fever persist for more than 48 hours, seek medical attention. Before departing on your trip, you should register with an emergency medical evacuation service. To minimise your risks, make sure you are adequately vaccinated against typhoid and hepatitis A. Q: Sometimes when I open a can of fruit, such as mandarin oranges, I notice that there are some dark discolorations on the lid or the lining. I have always played it safe and thrown the can out. Is the food actually harmful? Dr Rose writes: The acids in certain foods such as citrus foods, tomato sauce and other acidic foods can mix with the tin can lining to cause a dark discoloration. This is known as detinning and is not harmful. You do not need to automatically discard these foods as they are safe to consume. However, if the food tastes or smells funny or unpleasant, don't use it. While it might be safe, it may not taste good. Dr Rose Ong is a certified family physician licensed in the United States. She welcomes enquiries but cannot answer them individually. Specific questions should be addressed to your own physician. Additional enquiries: Peak Corporate Health Management, 525-6600, fax 525-8100.